Sunday, September 4, 2016

Pennsylvania warns of potential fatal heroin-elephant tranquilizer mix

The newest and deadliest mix of street heroin that health officials worry might soon circulate in Pennsylvania is so dangerous the body will respond to a dose the size of a grain of salt.
“That is how sensitive humans are to carfentanil,” said David Fialko, a prevention specialist with the Council for Southeastern Pennsylvania. “This is deadly.”
And state health officials say they are uncertain about whether the popular opiate overdose reversal drug naloxone would work with the drug.
On Thursday, Pennsylvania health officials issued an urgent warningthat heroin laced with elephant tranquilizer known as carfentanil, which is believed to be responsible for overdoses and deaths in neighboring states, appears to be headed to Pennsylvania. It was news to local drug and alcohol treatment experts, and first responders said they were warned about at least a month ago.
Carfentanil is one of the most powerful opioids in existence. It can be absorbed through the skin or inhaled, which makes it potentially fatal for not only drug addicts, but first responders, medical workers and others who come into contact with it, officials said.
The so-called copycat chemical is 10,000 times stronger than morphine and 100 times more powerful than black market fentanyl, a powerful copycat version of the prescription painkiller found in street heroin over the last three years. Carfentanil commonly is used to sedate large animals such as elephants and it was not designed for human consumption, according to state health officials and local first responders.
“If it can take down a large animal, you can imagine what it can do to a person,” Fialko said.
Fialko described the drug as so powerful the body will response to a dose that is one microgram — a measure equal to a 1 millionth of a gram. A typical heroin bag contains one-tenth of a gram of heroin, which typically is 80 to 90 percent pure, he said.
"Given that such a small amount of carfentanil can be deadly and most users of heroin mixed with carfentanil do not realize that is what they are getting, the chances of overdose death are very high,” said Gary Tennis, secretary of the state's Department of Drug and Alcohol Programs.
The potential lethalness of the drug at such small exposures prompted federal authorities to discourage law enforcement from field-testing suspected heroin or fentanyl. Instead, the office recommended sending samples straight to a lab for testing.
Bensalem police typically respond to three to as many as 14 heroin and opioid overdoses a week, according to Public Safety Director Fred Harran. Recently, there were three overdose deaths in a weekend in the township, he said.
Four months ago, Harran implemented new safety precautions in anticipation of seeing carfentanil. They included changes in protocol for field testing suspected drugs; now only specially trained officers are allowed to do the tests with suspected opioids.
“Of course, I have concerns,” Harran added. “One is for the poor addicts trying to get that ultimate high. They’re not going to get high and die. The second concerns are for first responders and people who come into contact with it not of their own choice.”
Local first responders say they haven’t seen carfentanil laced heroin yet, either, but they already exercise universal precautions, such as wearing gloves and facial covering when dealing with overdose patients. Their biggest concern is whether naloxone will work.
Since carfentanil isn’t meant for human consumption, there aren’t any studies that can help health officials identify how effective naloxone would be.
Local medical personnel believe naloxone can reverse a carfentanil overdose, but it would require a far higher dose than what is normally given.
Second Alarmer's Rescue Squad in Upper Moreland already has had to give greater doses of naloxone to patients who have overdosed on heroin laced with fentanyl, assistant chief Ken Davidson said.
Another concern for Davidson is the over-the-counter availability of naloxone means more untrained people are administering it; those family and friends might not realize that one dose of naloxone might not be enough to fully revive a person, and they can slip back into an overdose without further medical treatment.
An ambulance can use all of its on-board naloxone supply to revive an overdose patient, added Dr. Gerry Wydro, medical director for Bucks County Emergency Medical Services. While rescue squads typically carry multiple doses of the drug, police officers typically don’t, he said.
Heroin laced with carfentanil has been suspected of contributing to174 overdoses in six days in Cincinnati, Ohio, in six days. No overdoses from carfentanil-laced heroin have been confirmed so far in Pennsylvania.
In 2015, more than 3,500 Pennsylvanians died from a drug overdose. Heroin and opioid overdose are the leading cause of accidental death in Pennsylvania, officials say.
In Bucks County, which saw a 4-percent increase in overdose deaths last year, heroin was present in nearly half of the 117 reported fatal overdose and fentanyl appeared in more than one quarter of the cases, according the federal Drug Enforcement Agency. The drugs appeared in similar concentrations in Montgomery County, where 136 reported overdose deaths represented a 16 percent decrease from 2014's numbers.
Jo Ciavaglia: 215-949-4181; email: jciavaglia@calkins.com; Twitter: @JoCiavaglia

1 comment:

  1. QUANTUM BINARY SIGNALS

    Professional trading signals delivered to your cell phone every day.

    Follow our signals NOW & make up to 270% per day.

    ReplyDelete